Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 86, NWS Salt Lake City, UT

September 8, 2006Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 8, 2006, 4:12 PM MDT for Garfield County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2006, 4:12 PM MDT (22:12 UTC)
Expired
Sep 8, 2006, 5:02 PM MDT
In force
50 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Garfield County, UT

The radar

The Cedar City radar (KICX), 144 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 082212
SVRSLC
UTC017-082315-
/O.NEW.KSLC.SV.W.0086.060908T2212Z-060908T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 PM MDT FRI SEP 8 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...

* UNTIL 515 PM MDT.

* AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL GARFIELD COUNTY...OR ABOUT 18 MILES
  EAST OF ESCALANTE...AND WAS MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL GARFIELD COUNTY AROUND 430 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3791 11127 3778 11143 3753 11129 3755 11093

$$
1 follow-up statement
000 
WWUS55 KSLC 082302
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
501 PM MDT FRI SEP 8 2006

UTC017-082311-
/O.CAN.KSLC.SV.W.0086.000000T0000Z-060908T2315Z/
GARFIELD UT-
501 PM MDT FRI SEP 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GARFIELD COUNTY
IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED.

LAT...LON 3791 11127 3778 11143 3753 11129 3755 11093

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:30 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 8, 2:30 PM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT FRI SEP 8 2006

.SYNOPSIS...UPPER LOW OVER SOUTHWEST WYOMING WILL CONTINUE TO MOVE
OUT OF THE STATE THROUGH THIS EVENING. ANOTHER WEAK UPPER LOW WILL
CROSS THE AREA SATURDAY AFTERNOON. HIGH PRESSURE WILL BUILD INTO THE
STATE ON SUNDAY.

&&

.DISCUSSION...UPPER LOW CONTINUES TO TRACK NORTHEAST INTO WYOMING.
THE ASSOCIATED VORTICITY LOBE WITH THIS FEATURE CONTINUES TO AFFECT
SOUTHWEST WYOMING...THE NORTHERN WASATCH MOUNTAINS AND THE UINTAH
MOUNTAINS. THIS TROUGH WILL SHIFT EAST TONIGHT AS A WEAK SHORT WAVE
RIDGE BUILDS IN FROM THE WEST. SECONDARY WEAKER SHORT WAVE THAT
WAS OVER NORTHEAST NEVADA THIS MORNING IS NOW BEGINNING TO MERGE
WITH TAIL END OF EJECTING LOW OVER NORTHWEST UTAH AND SOUTHEAST
IDAHO. CONVECTION HAS COMMENCED AND WILL MOVE SLOWLY ACROSS MAINLY
NORTHERN UTAH THIS AFTERNOON AND EVENING. OVER THE SOUTHWESTERN
PORTION OF THE STATE SKIES WERE MOSTLY CLEAR THIS MORNING AND
AFTERNOON HEATING IS SPAWNING CONVECTION OVER THE SOUTHERN MOUNTAINS.
PRECIPITABLE WATER VALUES OF AROUND 3/4 OF AN INCH ARE THE NORM
STATEWIDE. THIS IS MORE THAN SUFFICIENT FOR ISOLATED THUNDERSTORMS TO
REMAIN OVER THE SOUTHERN MOUNTAINS THROUGH THIS EVENING.

AS MENTIONED THIS MORNING...ON SATELLITE WATER VAPOR IMAGE A
WEAK FEATURE CONTINUES TO TRACK EASTWARD ACROSS SOUTHERN NEVADA.
THIS FEATURE COULD ENHANCE CONVECTION ACROSS THE SOUTH LATER THIS
AFTERNOON AND HAVE RAISED POPS A BIT OVER THE SOUTHWEST MAINLY OVER
THE MOUNTAINS.

SHORTWAVE RIDGE AXIS WILL BE OVER WESTERN UTAH BY NOON TOMORROW AS
DEVELOPING UPSTREAM TROUGH PUSHES INTO THE PACIFIC NORTHWEST. LEADING
CLOUD EDGE OF THIS TROUGH IS JUST NOW PUSHING ONTO THE PACIFIC
NORTHWEST COAST. MOST ENERGY FROM THIS SYSTEM WILL REMAIN WELL NORTH
OF THE FORECAST AREA...HOWEVER IT WILL PUSH ANOTHER WEAK SHORTWAVE
THROUGH UTAH TOMORROW AFTERNOON. RIDGE WILL BEGIN TO DOMINATE ON
SUNDAY PUSHING THE REMAINDER OF MOISTURE AND CONVECTION TO THE
EASTER HALF OF THE STATE. RIDGE WILL THEN STRENGTHEN OVER THE WESTERN
STATES AND PUT UTAH UNDER A MUCH DRIER NORTHWEST FLOW FOR MONDAY
AND TUESDAY.

THE RIDGE WILL THEN STRENGTHEN OVER THE EASTERN PACIFIC AND ALLOW A
WEAK TROUGH TO DRIFT INTO THE NORTHERN ROCKIES WEDNESDAY AND DEVELOP
INTO A DECENT LOOKING LOW BY THURSDAY. THIS SYSTEM WILL PUSH A WEAK
COOL BOUNDARY INTO NORTHERN UTAH THURSDAY WHICH SHOULD LOWER
TEMPERATURES A FEW DEGREES OVER THE NORTHERN HALF OF THE STATE. MUCH
STRONGER COLD BOUNDARY PUSHES INTO THE STATE FRIDAY AND WILL LOWER
TEMPERATURES A FEW DEGREES MORE STATEWIDE. NOT A LOT OF MOISTURE
WITH THURSDAY FRONT BUT A GOOD SLUG OF MOISTURE EXPECTED FRIDAY FOR
MAINLY THE NORTHERN TWO-THIRDS OF THE STATE FOR AN INCREASING
CHANCE FOR PRECIPITATION.

&&

.AVIATION...CONVECTION HAS STARTED TO FIRE UP OVER NORTHERN UTAH
THIS AFTERNOON AND THESE WILL OCCASIONALLY AFFECT APPROACH ROUTES TO
SLC THROUGH THIS EVENING. THUNDERSTORMS HAVE A 10 PERCENT CHANCE
OF MOVING ACROSS THE SLC TERMINAL THROUGH 23Z...WITH THE CHANCE
INCREASING TO 30 PERCENT BETWEEN 23Z TO 03Z. A LAKE BREEZE IS STILL
EXPECTED TO DEVELOP THIS AFTERNOON...BUT IT WILL BE LIGHT...WITH
ERRATIC WINDS AND STRONGER GUSTS NEAR THUNDERSTORMS. DRAINAGE WINDS
MAY DEVELOP EARLIER THAN NORMAL AT SLC AS SURFACE HIGH MAY
STRENGTHEN EAST OF THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC.....YOUNG
AVIATION...CHENG
Hazardous weather outlook, Sep 8, 8:00 AM MDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 AM MDT FRI SEP 8 2006

UTZ001>008-015-WYZ021-091400-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WEST CENTRAL UTAH-
800 AM MDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND
EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE INTO THE
EVENING. SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAIN...ESPECIALLY IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE WEEKEND...MAINLY IN THE
HIGHER TERRAIN. A WARMING TREND IS EXPECTED TO BEGIN ON SATURDAY.
MAINLY DRY WEATHER IS FORECAST EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ009>014-016>021-091400-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
800 AM MDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN HALF OF UTAH
AND MUCH OF EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL OCCUR AGAIN TODAY AND CONTINUE
INTO TONIGHT. SOME STORMS WILL HAVE LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING. MOST ACTIVITY WILL BE OVER EASTERN UTAH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WARMER AND DRIER CONDITIONS ARE FORECAST FOR THE WEEKEND AND INTO
EARLY NEXT WEEK. ISOLATED THUNDERSTORMS ARE STILL EXPECTED ACROSS THE
HIGHER TERRAIN FOR THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

YOUNG

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:44 PM MDTSevere Thunderstorm WarningSLCTooele, Utah46 min
Sep 8, 4:03 PM MDTFlash Flood WarningSLCGarfield, Kane3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.